Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 22, NWS Springfield, MO

March 25, 1997Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 25, 1997, 1:24 AM CST for Barry County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 1997, 1:24 AM CST (07:24 UTC)
Expired
Mar 25, 1997, 2:15 AM CST
In force
51 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Barry County, MO

The radar

The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 25, 12:15 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.4 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
2277 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WUUS1 KSGF 250725 RRA
SVRSGF
MOC009-250815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 AM CST TUE MAR 25 1997

* SEVERE THUNDERSTORM WARNING FOR
  BARRY COUNTY - SOUTHWEST MISSOURI
 
* UNTIL 215 AM CST

* SOME AREAS AFFECTED
  MONETT BY 130 AM
  PLEASANT RIDGE BY 145 AM

* AT 122 AM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH.
  THIS STORM WAS LOCATED JUST WEST OF MONETT AND WAS MOVING
  EAST AT NEAR 40 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

MS/JG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:39 PM CST, 10 hours 45 minutes earlier.

Area forecast discussion, Mar 24, 2:39 PM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION  ...CORRECTION FOR WORDING LAST PARA...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CST MON MAR 24 1997

WINDS A HOWLING TODAY ACROSS SW MO/SE KS WITH GUSTS IN EXCESS OF 40MPH
OVER MANY AREAS.  ATTENTION FOCUSED ON WHEN STORMS WILL FIRE OVR ERN KS
AND HOW SYSTEM WILL EVOLVE TONIGHT ACROSS CWA.  ALSO TO IF ANY FFA
NEEDED ACROSS CWA TONIGHT/TUES AM.

19Z SFC MAP SHOWS LOW PRESSURE IN CNTRL KS...WITH INDICATIONS ON ADAP/
SATELLITE/AND PRES FALLS OF ANOTHER LOW FORMING NR DRY LINE NORTH OF
GAGE OKLA.  ATMOS OVR SCNTRL KS INTO OKLA IS CAPPED...AND LOOKS TO
BE SO UNTIL 70KT JET AT 300MB INTERACTS WITH DRY LINE OVR NCNTRL OKLA
THIS EVENING.  BEST CHC OF INTIAL DEVELOPMENT/PER SWOMCD/OVR ECNTRL KS
WHERE TEMPS IN THE UPR 70S AND DEW PTS IN THE MID 50S.

AT THIS POINT SEE NOTHING TO ARGUE AGAINST SQUALL LINE FORMING FROM
ERN KS INTO NRN OKLA EARLY THIS EVE AND THEN SPREADING ACROSS CWA.
WITH STRONG 850 WINDS..WONT TAKE MUCH TO GET SVR CRITERIA WINDS.  HAIL
ALSO A THREAT AS MID LEVEL COOLING COMES IN.
MODEL-WISE WILL TREND TOWARD AVN AGAIN.  ETA/NGM TRENDING TOWARD AVN
SOLN OF LAST NIGHT IN HANGING UPR LOW BACK AND SLOWLY MOVING IT EAST
THRU ARK ON WED.  WHAT THIS MEANS IS THAT TUESDAY SHOULD CONTINUE WET
WITH QUITE A BIT OF POST-FRONTAL RAINS.

QPF AMTS LOOK TO BE AR 1 INCH ON AVERAGE WITH LOCALLY HIGHER AMTS THRU TUES
AFTN. EARLIER 24HR QPF PROG OF 1.25 INCHES AT NEVADA WOULD PUSH MARMATON
RIVER TO NR FLOOD STAGE.  CONSDIRED FLOOD WATCH....BUT WOULD LIKE TO WAIT
TO SEE HOW THINGS EVOLVE.  FFA CAN BE ISSUED AT 4 AM IF NEEDED.

AS FOR WIND ADVISORY...WINDS TO DIE OFF A LITTLE THIS EVENING AS THE
SUN SETS.  STILL WILL PROBABLY SEE ADVISORY CRITERIA MET UNTIL 6 PM OR
SO...BUT WITH TSTM POTENTIAL THE MAIN THREAT AND POSSIBLE WATCHES WILL
NOT PLAN ON EXTENDING IT INTO NEXT PACKAGE AT THIS TIME.

NEW ADAP FOR 20Z SHOWS LI OF -10 NR ICT AHEAD OF DRY LINE...NOTICED
DEW PT AT KGAG AT 10F NOW!.  SHOULD NOT BE MUCH LONGER.

MY THOUGHTS FOR 1ST PD...
TSTMS LIKELY TONIGHT ALL AREAS.  NEED TO ADD SVR <WORDING> FOR MOD RISK
AREA....(IE SGF/JLN/SE KS).  WILL FOLLOW FAN MOS CLOSER DUE TO SLIGHTLY
SLOWER FRONTAL TIMING.  LOWS MID 40S FAR WESTh TO MID 50S EAST.
.
CCF
SGF WU 048/050 036/060 036 06993
JLN WU 045/048 036/063 036 06972

/RIDDLE

In the hours before

Special weather statement, Mar 24, 8:56 PM CST, 4 hours 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CST MON MAR 24 1997

...TORNADO WATCH 103 ALLOWED TO EXPIRE AT 900 PM AS SCHEDULED...
...SEVERE THUNDERSTORM WATCH 105 IN EFFECT FOR EXTREME SOUTHEAST
KANSAS AND PORTIONS OF WEST CENTRAL AND CENTRAL MISSOURI UNTIL 300 AM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUED TO MOVE SLOWLY EAST
ACROSS SOUTHEAST AND EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI THIS
EVENING. THE STORMS WILL MOVE INTO EXTREME SOUTHEAST KANSAS AND WEST
CENTRAL MISSOURI OVERNIGHT. AS A RESULT...A SEVERE THUNDERSTORM WATCH
HAS BEEN ISSUED UNTIL 300 AM CST FOR THE FOLLOWING COUNTIES IN
SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI:

IN SOUTHEAST KANSAS:  BOURBON  CHEROKEE CRAWFORD
IN MISSOURI:          BARTON   BENTON   CEDAR  MORGAN  ST. CLAIR  VERNON

INCLUDING THE CITIES OF NEVADA...OSCEOLA...WARSAW...LAMAR...VERSAILLES
...FORT SCOTT...PITTSBURG...COLUMBUS.

THE TORNADO WATCH THAT WAS IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND
PORTIONS OF WEST CENTRAL MISSOURI WILL BE ALLOWED TO EXPIRE AS
SCHEDULED AT 900 PM.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR THREATENING WEATHER
AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION OR
CABLE TELEVISION FOR FURTHER INFORMATION.

MS
Special weather statement, Mar 24, 8:58 PM CST, 4 hours 26 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CST MON MAR 24 1997

...TORNADO WATCH #103 ALLOWED TO EXPIRE AT 900 PM AS SCHEDULED...
...SEVERE THUNDERSTORM WATCH #105 IN EFFECT FOR EXTREME SOUTHEAST
KANSAS AND PORTIONS OF WEST CENTRAL AND CENTRAL MISSOURI UNTIL 300 AM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUED TO MOVE SLOWLY EAST
ACROSS SOUTHEAST AND EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI THIS
EVENING. THE STORMS WILL MOVE INTO EXTREME SOUTHEAST KANSAS AND WEST
CENTRAL MISSOURI OVERNIGHT. AS A RESULT...A SEVERE THUNDERSTORM WATCH
HAS BEEN ISSUED UNTIL 300 AM CST FOR THE FOLLOWING COUNTIES IN
SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI:

IN SOUTHEAST KANSAS:  BOURBON  CHEROKEE CRAWFORD
IN MISSOURI:          BARTON   BENTON   CEDAR  MORGAN  ST. CLAIR  VERNON

INCLUDING THE CITIES OF NEVADA...OSCEOLA...WARSAW...LAMAR...VERSAILLES
...FORT SCOTT...PITTSBURG...COLUMBUS.

THE TORNADO WATCH THAT WAS IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND
PORTIONS OF WEST CENTRAL MISSOURI WILL BE ALLOWED TO EXPIRE AS
SCHEDULED AT 900 PM.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDE2RSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR THREATENING WEATHER
AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION OR
CABLE TELEVISION FOR FURTHER INFORMATION.

MS
Special weather statement, Mar 24, 11:57 PM CST, 1 hour 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1157 PM CST MON MAR 24 1997

...SEVERE THUNDERSTORM WATCH NUMBER 107 IN EFFECT UNTIL 600 AM CST FOR
PORTIONS OF SOUTHERN MISSOURI...
...SEVERE THUNDERSTORM WATCH NUMBER 105 NO LONGER IN EFFECT FOR WEST
CENTRAL MISSOURI...

A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM CENTRAL MISSOURI INTO
CENTRAL OKLAHOMA WILL CONTINUE TO MOVE EAST OVERNIGHT. ALTHOUGH THE
PORTION OF THE LINE IN MISSOURI WAS BELOW SEVERE LIMITS...SEVERE
THUNDERSTORM DEVELOPMENT IS STILL POSSIBLE...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.

THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHERN MISSOURI:
BARRY CHRISTIAN GREENE JASPER LAWRENCE MCDONALD NEWTON STONE TANEY
TEXAS DOUGLAS OZARK WEBSTER WRIGHT

INCLUDING THE CITIES OF SPRINGFIELD...JOPLIN...BRANSON...OZARK...NEOSHO
...CASSVILLE...MARSHFIELD...MANSFIELD...HOUSTON.

SEVERE THUNDERSTORM WATCH NUMBER 105 IS NO LONGER IN EFFECT.

MS
Special weather statement, Mar 24, 11:58 PM CST, 1 hour 26 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1157 PM CST MON MAR 24 1997

...SEVERE THUNDERSTORM WATCH NUMBER 107 IN EFFECT UNTIL 600 AM CST FOR
PORTIONS OF SOUTHERN MISSOURI...
...SEVERE THUNDERSTORM WATCH NUMBER 105 NO LONGER IN EFFECT FOR WEST
CENTRAL MISSOURI...

A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM CENTRAL MISSOURI INTO
CENTRAL OKLAHOMA WILL CONTINUE TO MOVE EAST OVERNIGHT. ALTHOUGH THE
PORTION OF THE LINE IN MISSOURI WAS BELOW SEVERE LIMITS...SEVERE
THUNDERSTORM DEVELOPMENT IS STILL POSSIBLE...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.

THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHERN MISSOURI:
BARRY CHRISTIAN GREENE JASPER LAWRENCE MCDONALD NEWTON STONE TANEY
TEXAS DOUGLAS OZARK WEBSTER WRIGHT

INCLUDING THE CITIES OF SPRINGFIELD...JOPLIN...BRANSON...OZARK...NEOSHO
...CASSVILLE...MARSHFIELD...MANSFIELD...HOJUSTON.

SEVERE THUNDERSTORM WATCH NUMBER 105 IS NO LONGER IN EFFECT.

MS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 12:40 AM CSTSevere Thunderstorm WarningSGFNewton50 min
Mar 25, 12:56 AM CSTSevere Thunderstorm WarningSGFDade, Lawrence49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.